Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 38, NWS Las Vegas, NV

August 6, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 6, 2024, 5:35 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2024, 5:35 PM MST (00:35 UTC)
Expired
Aug 6, 2024, 8:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS55 KVEF 070035
FFWVEF
AZC015-070345-
/O.NEW.KVEF.FF.W.0038.240807T0035Z-240807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
535 PM PDT Tue Aug 6 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Mohave County in northwestern Arizona...

* Until 845 PM MST.

* At 535 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain around the Peach Springs and 
  Truxton Wash area. The expected rainfall rate is 1 to 2 inches in 
  1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine and Peach Springs.

This includes Route 66 between mile markers 85 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3539 11368 3544 11366 3547 11361 3556 11353
      3556 11341 3554 11334 3538 11334 3536 11365

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JA
2 follow-up statements
178 
WGUS75 KVEF 070209
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT Tue Aug 6 2024

AZC015-070345-
/O.CON.KVEF.FF.W.0038.000000T0000Z-240807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
709 PM MST Tue Aug 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS 
EVENING FOR SOUTHEASTERN MOHAVE COUNTY...

At 709 PM MST, Doppler radar and automated rain gauges indicated 
between 1 and 2.5 inches of rain have fallen over the area around 
Peach Springs and Truxton Wash. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  The area between Peach Springs and Valentine including some 
  sections of Route 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3539 11368 3544 11366 3547 11361 3556 11353
      3556 11341 3554 11334 3538 11334 3536 11365

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
417 
WGUS75 KVEF 070340
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
840 PM PDT Tue Aug 6 2024

AZC015-070350-
/O.EXP.KVEF.FF.W.0038.000000T0000Z-240807T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
840 PM MST Tue Aug 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST THIS EVENING FOR 
SOUTHEASTERN MOHAVE COUNTY...

The heavy rain ended around Peach Springs and Truxton Wash prior to 
730 pm. Washes in the area will continue to recede and significant 
flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3539 11368 3544 11366 3547 11361 3556 11353
      3556 11341 3554 11334 3538 11334 3536 11365

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:50 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 6, 1:50 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
150 PM PDT Tue Aug 6 2024

.SYNOPSIS...Excessive Heat will continue through this evening
with marginal risk of severe thunderstorms in southern Mohave County
and the lower Colorado River Valley late this afternoon and evening.
A modest increase in monsoonal moisture Wednesday and beyond will
result in moderating temperatures, through still above normal, along
with thunderstorm activity spreading into the eastern Mojave Desert
through the weekend.

&&

.SHORT TERM...Through Wednesday night.

Another hot day across the region as high pressure remains the
dominant weather feature over the Desert Southwest. Excessive heat
warnings remain in effect until 9pm this evening with several
locations at or near record highs once again. Although high pressure
will remain in place Wednesday and even shift slightly further west
in response to an inverted trough moving westward across northern
Mexico, it does begin to weaken. This slight weakening of the high
combined with increasing monsoonal moisture should allow
temperatures to drop a few degrees Wednesday keeping us below the
excessive heat criteria.

For the remainder of this afternoon and evening, we will see
thunderstorms firing once again over portions of Mohave County. Most
of the thunderstorm activity will remain pulsy, but with greater
dynamics and shear over far southern Mohave and northern La Paz
Counties, these could become more organized. The greatest threat
from convection this evening will be strong outflow winds. Several
hires models have remained consistent through the morning and early
afternoon showing a strong outflow boundary pushing west and
northwest across the lower Colorado River Valley between 7pm and
10pm. Wind up to 50 mph will be possible as it pushes through the
lower CRV. Eventually these winds make it to southern Nevada and
even into the Las Vegas Valley, but they are expected to be much
weaker by they time they reach this far north.

That southeasterly outflow wind will bring an increase in moisture
further west/northwest into the Mojave Desert and southeast Nevada
Wednesday for an uptick in thunderstorm chances. Could see a repeat
of storms moving into Mohave County off the higher terrain of
central Arizona, albeit potentially with less wind potential and
transitioning to more of a flash flood threat.

.LONG TERM...Thursday through Monday.

Not much change to forecast thinking today vs yesterday. Models
remain in very good agreement with each other and with previous
runs, so confidence is above average. The big hot ridge retains its
grip on our area, and by Thursday the easterly wave rotating around
its southern periphery should be over the northern Gulf of
California. This should help drag higher humidity and thunderstorm
chances a little farther west, reaching roughly the Interstate 15
corridor by Friday, then expanding farther west and north into
Lincoln, Nye, and far eastern Inyo counties over the weekend.
Meanwhile, temperatures come down a few degrees, remaining above
early August normals, but dropping just enough to keep HeatRisk out
of the Major and Extreme categories. Oppressively warm overnight
lows will continue in the lower elevations and urban areas, except
in areas which are affected by thunderstorms. There is still
agreement on a trough reaching the West Coast Monday, which could
start to knock temperatures and humidity down a little, especially
in areas northwest of Interstate 15. The big questions will be how
far south and east the effects of this trough might be felt, and for
how long.

&&

.AVIATION...For Harry Reid...Winds will gradually shift to the
southwest this afternoon with speeds of less than 10 knots.
Convection will begin this afternoon in northwest Arizona and
although the storms are not expected to reach the terminal,
southerly outflow winds may reach the terminal overnight. Gusts
between 15 and 20 knots are possible between 06Z and 12Z with
occasional lulls possible. Winds should decrease and become variable
later tomorrow morning. Southeasterly winds return tomorrow
afternoon with speeds of less than 10 knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...The primary weather concern is gusty outflow winds this
evening and overnight originating from convection in Arizona. Peak
gusts of 30 knots will reach the Colorado River Valley terminals
between 03Z and 05Z. Lighter gusts between 15 and 20 knots will
reach the Las Vegas Valley terminals between 06 and 12Z. The
thunderstorms themselves are not expected to reach any terminal.
Besides the outflow, diurnal wind patterns are expected at these
locations as well as KDAG and KBIH.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Gorelow
LONG TERM...Morgan
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:21 PM MSTSevere Thunderstorm WarningVEFMohave24 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.